Case In Point: What caused diffuse alveolar hemorrhage in a patient with gout?

October 1, 2006

Allopurinol, commonly used to treat patients with gout, has been known to cause hypersensitivity reactions. We report a case of drug-induced delayed multiorgan hypersensitivity syndrome secondary to allopurinol use. To the best of our knowledge, this is the first reported case of diffuse alveolar hemorrhage in a patient presenting with allopurinol-induced rash with eosinophilia and systemic symptoms.

The case

A 59-year-old woman was admitted to the hospital with fever, chills, and cough. Twenty days before presentation, the patient, who had a history of gouty arthritis, had begun a course of allopurinol for asymptomatic hyperuricemia. She had not been treated previously with allopurinol.

A generalized maculopapular rash developed 5 days before presentation. On admission, allopurinol was discontinued, and she was given oral prednisone. The rash did not improve, and fever, cough, and progressive dyspnea developed. Within 24 hours of admission, the patient had hypoxemia and progressive respiratory failure. She required intubation and was admitted to the ICU.

The patient's past medical history was remarkable for gout and diet-controlled hyperlipidemia. She was a nonsmoker. On physical examination, her temperature was 39ºC (102.2ºF); blood pressure, 80/54 mm Hg; heart rate, 120 beats per minute; and respiration rate, 34 breaths per minute. Examination of the skin revealed diffuse exfoliative erythema; Nikolsky sign was not present. Bilateral crackles were heard on chest auscultation. Findings from cardiac and abdominal examinations were unremarkable.

A chest radiograph showed diffuse bilateral pulmonary infiltrates (Figure 1). A CT scan of the chest revealed bilateral diffuse ground-glass opacities and consolidation (Figure 2). The patient's laboratory results are summarized in Table 1.

Acute renal failure secondary to acute interstitial nephritis (demonstrated by eosinophils in the urine), acute respiratory failure, and severe diffuse erythroderma subsequently developed. Bronchoscopy with bronchoalveolar lavage (BAL) produced a bloody BAL fluid return, consistent with alveolar hemorrhage. Cultures of BAL fluid were negative for bacteria, viruses, fungi, and mycobacteria. The differential cell count of BAL fluid samples revealed 11% macrophages, 78% neutrophils, 9% lymphocytes, and 2% eosinophils. A skin biopsy specimen showed numerous necrotic keratinocytes in the dermis as well as vacuolar alterations and parakeratosis, suggesting an acute dermatologic drug reaction.

The patient was treated with methylprednisolone intravenously. Her erythroderma and respiratory failure did not improve. As a consequence of diffuse skin breakdown and the use of multiple central venous access sites, numerous bloodstream infections developed, including Pseudomonas aeruginosa, Escherichia coli,and Candida albicans infections, which were treated with antibiotic and antifungal agents.

The patient's condition progressed to respiratory failure secondary to diffuse alveolar hemorrhage, diffuse exfoliative dermatitis, and acute interstitial nephritis. Treatment with corticosteroids did not improve the clinical picture, and refractory septic shock with severe respiratory failure developed. The patient died of secondary infectious complications. A postmortem examination limited to the chest was performed. Lung pathology showed diffuse alveolar damage with evidence of alveolar hemorrhage. No evidence of vasculitis was found.

Discussion

This case describes a patient who presented with fever, cough, hypoxemia, bloody BAL fluid, and bilateral pulmonary infiltrates. These signs are characteristic of diffuse alveolar hemorrhage, which is an accumulation of blood from the pulmonary circulation in the alveolar spaces. Hemoptysis is the most common symptom of diffuse alveolar hemorrhage, although it may be absent, even in severe cases.

Another finding that is highly suggestive of diffuse alveolar hemorrhage is a decrease in the hemoglobin level.1 Our patient's hemoglobin level fell 2.9 g/dL over the first 4 days, without an identifiable source of bleeding. This decline was not attributable to hemolysis, because the haptoglobin level was normal.

Common causes of diffuse alveolar hemorrhage include vasculitides, Goodpasture syndrome, connective-tissue disease, drugs, and diffuse alveolar damage2; systemic vasculitides, connective-tissue disease, and Goodpasture syndrome were unlikely in this patient (Table 2).1 Although the patient did not have sepsis on presentation, the diffuse alveolar damage at autopsy may indicate that she had septic shock at the end of her clinical course.

Drug-induced diffuse alveolar hemorrhage syndrome is a well-known clinical entity. The underlying mechanisms include hypersensitivity reactions, direct toxicity, and coagulation defects.2

Our patient's symptoms started 20 days after the initiation of allopurinol therapy. The presenting signs--diffuse rash, fever, acute interstitial nephritis, eosinophilia, high erythrocyte sedimentation rate, and high C-reactive protein level--are characteristic of DRESS (drug rash with eosinophilia and systemic symptoms) syndrome.3

The term "drug-induced delayed multiorgan hypersensitivity syndrome"has also been used to describe this hypersensitivity reaction. We prefer this term to "DRESS syndrome" because eosinophilia is not necessary to make the diagnosis and the former term emphasizes the importance of multiorgan involvement.4

We believe that this case describes the association of allopurinol-induced delayed multiorgan hypersensitivity syndrome and diffuse alveolar hemorrhage syndrome. To the best of our knowledge, this association has not previously been reported in the literature.

References:

REFERENCES


1. Collard HR, Schwarz MI. Diffuse alveolar hemorrhage.

Clin Chest Med.

2004;25:583-592, vii.
2. Schwarz MI, Fontenot AP. Drug-induced diffuse alveolar hemorrhage syndromes and vasculitis.

Clin Chest Med.

2004;25:133-140.
3.Markel A. Allopurinol-induced DRESS syndrome.

Isr Med Assoc J.

2005;7:656-660.
4. Sontheimer RD, Houpt KR. DIDMOHS: a proposed consensus nomenclature for the drug-induced delayed multiorgan hypersensitivity syndrome.

Arch Dermatol.

1998;134: 874-876.